Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 322, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 11, 2002, 11:48 PM CDT for Barton County, Kansas. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2002, 11:48 PM CDT (04:48 UTC)
- Expired
- Aug 12, 2002, 12:45 AM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Barton County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 11:58 PM CDT | Hail 0.75 | Great Bend, KS | |
| Aug 12, 12:05 AM CDT | Thunderstorm Wind 52 E | Great Bend, KS | Approximately 15 power poles downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2276 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2144 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
987 WUUS53 KICT 120448 SVRICT KSC009-120545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1148 PM CDT SUN AUG 11 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS * UNTIL 1245 AM CDT. * AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF OTIS...OR ABOUT 15 MILES NORTHWEST OF GREAT BEND...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE 10 MILES NORTH OF GREAT BEND AROUND 1215 AM CDT... NEAR HOISINGTON AROUND 1220 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON COUNTY UNTIL 1245 AM CDT. LAT...LON 3867 9899 3840 9903 3830 9873 3864 9860 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:54 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 11, 9:54 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 954 PM CDT SUN AUG 11 2002 HAVE ALREADY UPDATED ZONES AND ISC GRIDS FOR THE CHANCES OF CONVECTION TONIGHT. ON GOING MCS OVER WEST CENTRAL KANSAS WAS SLOWLY TRACKING OFF TO THE EAST. THE LOW LEVEL JET IS PROGGED TO INCREASE TO AROUND 40 KNOTS DURING THE OVERNIGHT HOURS. THIS SHOULD HELP TO SUSTAIN THE MCS. THEREFORE, HAVE UPGRADED TO CHANCE POPS ACROSS NORTH CENTRAL KANSAS. IN ADDITION, HAVE ADDED LOW POPS TO THE REST OF THE CWA. WITH A STRONG LOW LEVEL JET, COULD SEE SOME WIDELY SCATTERED CONVECTION DEVELOP DURING THE OVERNIGHT HOURS. .ICT...NONE. FRANK
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 10:59 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 61 min |
| Aug 12, 12:08 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 52 min |
| Aug 12, 12:21 AM CDT | Tornado Warning | ICT | Barton | 39 min |
| Aug 12, 6:28 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 47 min |
| Aug 12, 6:33 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 57 min |
| Aug 12, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 68 min |
| Aug 12, 6:50 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.